Texas, 2023

Flash Flood in Texas, May 15, 2023

May 15, 2023 · NWS HGX · 1 event in 1 county or zone

Another round of strong storms produced heavy rainfall across the area, resulting in flash flooding during the afternoon of May 15.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Another round of strong storms produced heavy rainfall across the area, resulting in flash flooding during the afternoon of May 15.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 15, 12:51 PM CST, 49 minutes earlier.

Area forecast discussion, May 15, 12:51 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
151 PM CDT Mon May 15 2023

...New AVIATION...

.SHORT TERM...
(Today through Tuesday Night)
Issued at 402 AM CDT Mon May 15 2023

Sunday featured plentiful and widespread rainfall with some
locations seeing street flooding and rises on local bayous and
creeks. This is especially apparent across Harris, Montgomery,
Grimes, and Chambers Counties. That's important to note, because
with all of the previous rainfall, our soils are fairly saturated.
CREST soil moisture reveals saturation of up 45%-65% in portions of
these counties. With a 588-590 dam mid level high pushing westward
into the Mississippi/Alabama region, shortwaves wrapping around this
high will provide the lift needed to generate another round of
showers/storms this morning/afternoon. Moisture availability will be
greatest along and west of the I-45 corridor, so this is where PoPs
are the highest. We'll need to monitor the Matagorda Bay area as
high resolution model guidance continues to point towards this area
receiving another 2-3" of rain today. Showers and storms are
expected to develop in the late morning hours and expand in coverage
throughout the afternoon hours while moving in a general south to
north direction. With additional rainfall occuring over already
saturated soils, additional rises on creeks and bayous will be
possible. As a result, areas west of I-45 are under a slight risk
(level 2 out of 4) of excessive rainfall, and a marginal risk (level
1 out of 4) to the east of I-45.

As far as temperatures go, it'll be highly dependent on the timing
of showers/storms over a particular location. Mid level ridging will
be building in, so we should get some decent breaks in the cloud
cover especially east of I-45. Low to mid 80s will be common, but
upper 80s will be possible for our eastern locations if they can
manage to dodge the rainfall long enough. Rainfall tapers off going
into the evening hours, and we reset to do it all over again on
Tuesday. However, there is a "cold" front to talk about. A weak cold
front will push its way in on early Tuesday morning and will become
increasingly washed out as it moves in, but it will do two things
for us. One, there'll be a northerly wind shift (at least north of I-
10). Two, moisture convergence along the boundary increases PW
values back to near the 90th percentile (~1.76"). The front won't
really do much for lift, but we will have favorable mid level
dynamics as a shortwave trough begins to develop with its axis
oriented along the TX Gulf Coast on Tuesday. So, expect another
round of scattered showers and thunderstorms on Tuesday from the
late morning to the early evening hours. Again, we have the scenario
of additional rainfall falling over saturated soils. Unsurprisingly,
there is a marginal risk of excessive rainfall for most of Southeast
TX on Tuesday.

It's worth noting that some models indicate this shortwave trough
evolving into a cutoff low over South TX, but there are some notable
differences on timing. Some models bring this low in on Tuesday
afternoon and some bring it in on Tuesday night. As a result, I've
kept PoPs going into Tuesday night especially south of I-10 where
there will be more favorable forcing. A brief note on Tuesday's
temperatures: a rather robust upper level digs down into
northeastern CONUS on Tuesday and squashes out the ridging aloft
that had been in place earlier in the week. Our Tuesday shortwave
trough is at the tail-end of this larger upper level trough...see?
All the storylines got connected together at the end! Multiple river
sites, bayous, creeks, and streams remain with elevated flows and
the additional rainfall will definitely not help with that. So, be
sure to stay up to date on the forecast and road conditions around
waterways.

Batiste

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 402 AM CDT Mon May 15 2023

The weak cool front mentioned in the Short Term section should
finally make its way off the coast by early Wednesday morning.
Showers and storms will still be possible over the coastal
counties and waters given the combination of low level moisture,
sfc weak convergence and the passage of subtle shortwaves aloft.

Drier and warmer weather conditions return to the region after
midweek as mid-upper ridging builds to our west. Even warmer
conditions can be expected on Friday as the ridge axis moves
overhead. Highs will generally be in the upper 80s both days. Some
locations could see highs in the low 90s by Friday.

A deepening upper level trough near the Great Lakes will drag a
"stronger" cold front southward into the Southern Plains early
Saturday. Latest GFS and ECMWF are in good agreement with the
frontal timing and strength. The Canadian, on the other hand,
keeps the frontal boundary north of the area, and brings different
shortwaves over the region through the upcoming week. For this
forecast package, have leaned towards GFS/EC/NBM with the FROPA
moving through on Saturday. Therefore, kept some 15-30 percent
PoPs through early Sunday. Drier weather returns towards the end
of the long term period as a sfc high pressure builds over the
central CONUS.

JM

&&

.AVIATION...
(18Z TAF Issuance)
Issued at 150 PM CDT Mon May 15 2023

Scattered showers and thunderstorms should develop across SE Texas
this afternoon, periodically bringing MVFR CIGS. Rainfall tapers off
this evening as winds become light and variable. Patchy fog and low
CIGS may develop overnight, bringing MVFR to IFR conditions into the
early morning hours of Tuesday. VFR conditions return Tuesday
morning with winds becoming north to northwest from a weak frontal
boundary. Another round of scattered storms should develop late
Tuesday afternoon.

03

&&

.MARINE...
Issued at 402 AM CDT Mon May 15 2023

Isolated to scattered showers and thunderstorms are expected today
as a few disturbances move through the Middle/Upper TX coast.
Locally gusty winds, elevated seas and frequent lightning can be
expected near/with the strongest storms. Isolated showers and storms
can again be possible on Tuesday and Wednesday as a weak cool front
slowly moves and possibly stalls over the northwestern Gulf. Dry
weather can then be expected into Saturday. Light onshore winds will
prevail through the week; however, light and variable winds can be
expected Tuesday - Thursday time frame.

JM

&&

.HYDROLOGY...
Issued at 402 AM CDT Mon May 15 2023

Due to the recent rainfall, there are multiple river sites that are
either in flood stage or forecast to go into flood stage mainly
along the Lavaca/Navidad and San Jacinto. Most of these sites are
near or approaching their crests, but we will need to monitor for
the additional rainfall expected over at least the next few days.
Today's main concern will be along the Lavaca/Navidad in our
southwestern counties as this is where high resolution model
guidance continues to trend towards an additional 2-3" of potential
rainfall. In addition to the river flood warnings that are out, we
have also issued two areal flood warnings based on reports from
Montgomery County OEM of numerous roadways that are not passable and
HCFCD gauge reports. Again, we will have to monitor today's rainfall
trends as they could cause additional rises along area rivers,
creeks, and bayous due to the soils being fairly saturated leading
to quicker runoff.

Batiste

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  84  67  82  65 /  50  30  50  10
Houston (IAH)			  86  70  85  68 /  40  20  50  20
Galveston (GLS)			  84  73  84  72 /  20  20  20  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...Batiste
LONG TERM....JM
AVIATION...03
MARINE...JM

In the hours before

Special weather statement, May 15, 12:26 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
126 PM CDT Mon May 15 2023

TXZ199-212-213-227-151900-
Waller TX-Inland Harris TX-Fort Bend TX-Montgomery TX-
126 PM CDT Mon May 15 2023

...A cluster of strong thunderstorm will impact portions of north
central Fort Bend, southwestern Montgomery, southeastern Waller and
northwestern Harris Counties through 200 PM CDT...

At 123 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jersey Village. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Katy, Tomball, Jersey Village, Brookshire, The Woodlands, Greater
Greenspoint, Aldine, northern Addicks Park Ten, Hockley, Waller, Pine
Island, Pattison, Hooks Airport, Willowbrook, Cypress, Carverdale,
Greater Inwood, Hidden Valley, Fairbanks / Northwest Crossing and
northwestern Acres Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2991 9539 2975 9593 3001 9608 3018 9549
TIME...MOT...LOC 1823Z 140DEG 4KT 2992 9562

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

BB
Special weather statement, May 15, 1:08 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
208 PM CDT Mon May 15 2023

TXZ197-211-152015-
Washington TX-Austin TX-
208 PM CDT Mon May 15 2023

...A strong thunderstorm will impact portions of northwestern Austin
and south central Washington Counties through 315 PM CDT...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shelby, or 14 miles southwest of Brenham. This storm was nearly
stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shelby and Industry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3017 9653 3000 9643 2996 9656 2997 9658
      3004 9662 3007 9662 3008 9663 3011 9663
      3012 9664
TIME...MOT...LOC 1908Z 151DEG 4KT 3002 9657

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, May 15, 1:30 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
230 PM CDT Mon May 15 2023

TXZ199-213-152000-
Inland Harris TX-Montgomery TX-
230 PM CDT Mon May 15 2023

...A strong thunderstorm will impact portions of south central
Montgomery and north central Harris Counties through 300 PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm over
Splashtown, or near Spring. This storm was nearly stationary.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Tomball, The Woodlands, Spring, Oak Ridge North, Shenandoah,
Splashtown, The Woodlands Pavillion and Chateau Woods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3007 9535 3001 9548 3014 9564 3025 9546
TIME...MOT...LOC 1929Z 140DEG 4KT 3009 9545

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

BB

The radar

The Houston radar (KHGX), 72 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Harris

When
May 15, 1:40 PM CST to 2:30 PM CST
Where
Harris County, 0.91 mi NE of Satsuma to 1.19 mi ENE of Satsuma
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.930, -95.610

N Eldridge Pkway was made impassable due to floodwaters between FM 1960 and Falbrook.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102314.